Ask Dr. Holmes: Can ADHD Meds Cause Weak Bones?

293 Views

Question:
I have heard something about medications for ADHD causing weak bones. Should we be concerned about this information?

 Answer:
The stimulant medicines, which are the medicines most commonly used to treat ADHD, have been studied for a long time due to concerns about possible effects on normal growth. The best evidence is that these medicines can cause small but measurable decreases in growth when used over long periods of time. In the past month, initial results of a research study have been released which indicate that the long term use of stimulants can increase the risk of decreased bone density. In theory, this could increase the risk of “weak bones” and osteoporosis.

It should be noted that these are the results of one study, and there are many questions that need to be considered as part of these concerns. It is certain that researchers will be looking very closely at this issue.

For children who are taking stimulant medicines, and who receive good benefit, this information should not cause people to stop using them. However, this initial information reminds us that there are always risks associated with the use of medicines, including risks that are currently unknown. Medicines can be helpful when used appropriately and for specific reasons, but they should not be used if the reasons or expectations for their use are unclear. In addition, it is important to make sure that non-medication options are being considered and tried as well.

Dr. William Holmes is the Medical Director at Cenpatico Behavioral Health and provides this column for the National Foster Parent Association on a biweekly basis.  To have your medical questions answered, please email the question to askdrholmes@nfpaonline.org.  

0 Comments

Leave a Comment